Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 42, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 26, 2012, 10:43 PM CDT for 6 counties in South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2012, 10:43 PM CDT (03:43 UTC)
- Expired
- May 26, 2012, 11:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edmunds County, SD, Faulk County, SD, Hand County, SD, Hyde County, SD, Potter County, SD, Sully County, SD
The radar
The Aberdeen radar (KABR), 88 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 549 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
709 WUUS53 KABR 270343 SVRABR SDC045-049-059-069-107-119-270445- /O.NEW.KABR.SV.W.0042.120527T0343Z-120527T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1043 PM CDT SAT MAY 26 2012 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA... WESTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA... EXTREME NORTHWESTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA... NORTHERN HYDE COUNTY IN CENTRAL SOUTH DAKOTA... SOUTHEASTERN POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA... NORTHEASTERN SULLY COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 1145 PM CDT * AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES SOUTH OF SENECA...OR 22 MILES NORTH OF HIGHMORE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SENECA AROUND 1110 PM CDT... BURKMERE AROUND 1120 PM CDT... BRENTWOOD COLONY...FAULKTON AND ONAKA AROUND 1125 PM CDT... NORBECK AROUND 1140 PM CDT... THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 243 AND 271. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4533 9942 4512 9894 4468 9942 4487 9977 TIME...MOT...LOC 0343Z 215DEG 27KT 4485 9955 WIND...HAIL 60MPH 1.00IN $$ DORN
1 follow-up statement
724 WWUS53 KABR 270406 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1106 PM CDT SAT MAY 26 2012 SDC059-069-119-270416- /O.CAN.KABR.SV.W.0042.000000T0000Z-120527T0445Z/ SULLY SD-HYDE SD-HAND SD- 1106 PM CDT SAT MAY 26 2012 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN HAND... NORTHERN HYDE AND NORTHEASTERN SULLY COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED OR MOVED OUT OF THE WARNED AREA. LAT...LON 4489 9925 4502 9965 4533 9942 4512 9894 TIME...MOT...LOC 0406Z 219DEG 36KT 4504 9932 $$ SDC045-049-107-270445- /O.CON.KABR.SV.W.0042.000000T0000Z-120527T0445Z/ POTTER SD-FAULK SD-EDMUNDS SD- 1106 PM CDT SAT MAY 26 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL EDMUNDS...WESTERN FAULK AND EAST CENTRAL POTTER COUNTIES UNTIL 1145 PM CDT... AT 1102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BURKMERE...OR 11 MILES WEST OF FAULKTON...MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BRENTWOOD COLONY AND FAULKTON AROUND 1115 PM CDT... NORBECK AROUND 1125 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4489 9925 4502 9965 4533 9942 4512 9894 TIME...MOT...LOC 0406Z 219DEG 36KT 4504 9932 WIND...HAIL 60MPH 1.00IN $$ DORN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 8:11 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 26, 8:11 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 811 PM CDT SAT MAY 26 2012 .UPDATE... STILL CLOSELY MONITORING A NORTHWARD ADVANCING SURFACE WARM FRONT. AT 00Z...THE FRONT WAS ANALYZED BACK IN WESTERN NEBRASKA BETWEEN SYDNEY AND SCOTTSBLUFF EXTENDING EAST AND NORTH TO JUST SOUTH OF THEDFORD UP AND OVER TO YANKTON SOUTH DAKOTA. THE FRONT HAS SLOWED SOME OVER THE PAST COUPLE OF HOURS...BUT IS STILL FORECAST TO WORK THROUGH THE CWA OVER NIGHT TONIGHT. IT APPEARS THAT ANY PRIOR POTENTIAL FOR TORNADOES ACROSS THE FAR SOUTHWESTERN ZONES /I-90 CORRIDOR SOUTH/ IS DIMINISHING QUICKLY WITH THE END OF DAYTIME HEATING/MIXING. THE WARM FRONT IS STILL EXPECTED TO BE WORKING UP INTO THE SOUTHWESTERN ZONES BY 06Z. EARLIER SURFACE-BASED CONVECTION HAS PUSHED NORTH PASSED THE SURFACE WARM FRONT AND HAS BECOME ELEVATED IN NATURE CONTINUING TO PUSH NORTH ACROSS SOUTH CENTRAL SOUTH DAKOTA. IT APPEARS THAT ADDITIONAL THUNDERSTORMS MAY BE TRYING TO FIRE RIGHT ALONG THE SURFACE WARM FRONT ACROSS SERN SOUTH DAKOTA AT THIS TIME AS WELL. STILL PLENTY OF INSTABILITY /BOTH SURFACE-BASED AND ALOFT NORTH OF THE WARM FRONT/ AND GOOD EFFECTIVE LAYER SHEAR FOR SUPERCELLS CONTAINING A LARGE HAIL THREAT OVERNIGHT TONIGHT. THE LATEST RAP/RUC MODEL OUTPUT STILL SHOWS A RATHER STRONG LOW LEVEL JET DEVELOPING LATER TONIGHT AFTER 03Z ACROSS THIS CWA ALONG AND NORTH OF THE WARM FRONT WHICH WHEN COMBINED WITH THE LARGE SCALE ASCENT THAT WILL BE AROUND LATER TONIGHT FROM S/WS MOVING UP OUT OF NEBRASKA AND KANSAS WILL CREATE A FAVORABLE ENVIRONMENT FOR ELEVATED THUNDERSTORMS /SOME STRONG TO SEVERE/. 00Z KABR RAOB DATA REVEALS A NOTEWORTHY ELEVATED INSTABILITY LAYER OFF THE TOP OF THE 5K FT DEEP LOW STRATUS LAYER IN PLACE OVER THE CWA. PARCELS LAUNCHED FROM 800HPA ARE FREE TO CONVECT TO THE TROPOPAUSE WITH INTERACTIVE SKEW-T DATA SUGGESTING OVER 1300J/KG OF ELEVATED CAPE IS CURRENTLY AVAILABLE. WILL WAIT FOR THE LOW LEVEL JET AND LARGE SCALE ASCENT TO OVERSPREAD THE CWA. SEE UPDATED AVIATION DISCUSSION BELOW FOR 00Z TAFS. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH MONDAY NIGHT FORECAST CHALLENGE CONTINUES TO BE THUNDERSTORM CHANCES THROUGHOUT THE WEEKEND. AS OF 19Z...MUCH OF THE NORTHERN PLAINS IN LOCKED UNDER LOW/MID LEVEL CLOUDINESS WHICH HAS RESULTED IN A SLOW WARMING TREND. HOWEVER FURTHER SOUTH ACROSS MUCH OF NEBRASKA...MOSTLY CLEAR SKIES HAVE DEVELOPED WITH TEMPERATURES EASILY CLIMBING INTO THE LOWER 90S SOUTH OF A WARM FRONT. DRIER AIR IS BEGINNING TO PUSH OFF THE FRONT RANGE OF THE ROCKIES AND INTO THE CENTRAL PLAINS WHERE DEW POINTS HAVE BEEN DROPPING INTO THE 40S. NORTH AND EAST OF THE DRY AIR...CU IS DEVELOPING. WOULD EXCEPT CONVECTION TO DEVELOP WITHIN THE NEXT FEW HOURS OVER EASTERN NEBRASKA AND WESTERN IOWA WHERE DEW POINTS HAVE CLIMBED INTO THE LOWER 70S. THIS CONVECTION COULD LIMIT OUR OVERALL SEVERE POTENTIAL UNTIL LATER TONIGHT WHEN A STRONGER SHORT WAVE TROF ROTATES ACROSS THE NORTHERN PLAINS. A HEALTHY LLJ DEVELOPS AND INTENSIFY ACROSS SOUTH CENTRAL SOUTH DAKOTA BEGINNING AT 0Z...WITH THE STRONGEST CORE HAPPENING AROUND 9Z. THE QUESTION STILL REMAINS WHETHER OR NOT THE LLJ CAN OVERCOME A STRONG CAP WITH H7 TEMPERATURES WARMING TO AROUND +12 TO +14C. AT THIS TIME IT APPEARS AS THOUGH THE LLJ PRECEDES THE CAP BY THREE HOURS. LUCKILY THE STRONGEST INSTABILITY IS LOCATED TO THE EAST OF THE LLJ. THE POSSIBLE SCENARIO FOR TONIGHT COULD BE WHERE THE WESTERN CWA SEES STRONG TO SEVERE STORMS WITH DAMAGING WINDS BEING THE MAIN THREAT DUE TO A 60+ LLJ. THE EASTER CWA COULD ALSO SEE STRONG TO SEVERE STORMS AS THE WARM FRONT/GREATEST INSTABILITY AXIS MOVES NORTHWARD. EXCELLENT SHEAR WOULD RESULT IN LARGE HAIL BEING THE MAIN THREAT. IT SEEMS HIGHLY LIKELY THAT MOST OF THE CONVECTION WILL BE NORTH OF THE CWA BY 12Z SUNDAY. BY SUNDAY AFTERNOON...THE SURFACE LOW PRESSURE SHOULD BE LOCATED OVER EASTERN ND WITH A TRAILING COLD FRONT/DRY LINE DRAPED ACROSS THE EASTERN SD. THIS COLD FRONT WILL INTERACT WITH STRONG INSTABILITY AND WEAK SURFACE CONVERGENCE TO RESULT IN RAPID DEVELOPMENT OF CONVECTION. BELIEVE THE EXTREME EASTERN CWA COULD SEE A SEVERE STORM OR TWO BETWEEN 21Z AND 0Z. MONDAY WILL DRY AND COLD WITH HIGHS IN THE 60S EXPECTED. SOME MODELS SUGGEST THE WEST TO NW WINDS DURING THE AFTERNOON MAY REACH ADVISORY LEVELS. .LONG TERM...TUESDAY THROUGH SATURDAY AN UPPER LEVEL TROF WILL LINGER OVER THE NORTHERN PLAINS AT THE START OF THE PERIOD EVEN AS HIGH PRESSURE SETTLES IN AT THE SURFACE. THESE FEATURES REMAIN IN PLACE THROUGH THE WORK WEEK WITH A SERIES OF SHORTWAVES MOVING THROUGH THE UPPER FLOW. WHAT THIS MEANS IS AN ON AND OFF CHANCE OF SCATTERED SHOWERS THROUGH THE WEEK. EVEN THOUGH SKY COVER IS CURRENTLY LIMITED IN THE GRIDS...WOULD NOT BE SURPRISED IF SOME STRATUS DEVELOPED DURING THE PERIOD EITHER. BY SATURDAY THE REGION MIGHT SEE A CHANGE FOR WARMER WEATHER WITH A BUILDING UPPER RIDGE THAT WILL LET TEMPS CLIMB TO AROUND NORMAL...UPPER 70S/LOWER 80S...FOR EARLY JUNE. && .AVIATION... 00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS DRIZZLE AND SPOTTY RAIN SHOWERS WILL CONTINUE ACROSS THE AREA THROUGH EARLY THIS EVENING WHILE SYNOPTIC SCALE LIFT REMAINS AT A PREMIUM AND 20 TO 35 KNOTS OF EASTERLY WIND CONTINUE WITHIN/ACROSS THE TOP OF THE STRATUS CLOUD LAYER. CIGS ARE EXPECTED TO REMAIN MVFR/IFR OVERNIGHT UNTIL A WARM FRONT PUSHES THROUGH THE REGION /TIMING-WISE GENERALLY BETWEEN 06Z AND 12Z/. THE OVERNIGHT FORECAST CONTINUES TO BE A COIN TOSS FOR TIMING/COVERAGE OF EXPECTED THUNDERSTORMS ACROSS THE CWA. BY AND LARGE...ELEVATED THUNDERSTORMS CAPABLE OF LARGE HAIL ARE EXPECTED TO DEVELOP BY 03Z TONIGHT OVER THE FORECAST AREA...WITH KPIR...KABR AND KATY IN LINE TO POTENTIALLY EXPERIENCE ONE OF THESE STRONG STORMS...MAINLY BETWEEN 03Z AND 09Z TONIGHT. KMBG COULD ALSO SEE A FEW STORMS AS WELL...BUT THE BETTER CHANCES REMAIN EAST OF KMBG. STORMS HAVE YET TO DEVELOP OVER THIS FORECAST AREA...SO IT IS A BIT DIFFICULT TO BE FIRM WITH TIMING/LOCATION OF TS MENTION AT TAF SITES. BY 15Z SUNDAY...DRY VFR FLYING WEATHER IS EXPECTED TO RETURN TO ALL FOUR TERMINALS ON BREEZY TO WINDY SOUTHWEST WINDS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...SD LONG TERM...WISE AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 26, 4:44 AM CDT, 17 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 444 AM CDT SAT MAY 26 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-270945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 444 AM CDT SAT MAY 26 2012 /344 AM MDT SAT MAY 26 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS THE REGION TODAY. SOME STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT...HOWEVER A SMALL POTENTIAL FOR TORNADIC DEVELOPMENT EXISTS THIS AFTERNOON AND EVENING. STORMS WILL CONTINUE INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG...POSSIBLY SEVERE STORMS...MAY OCCUR IN THE EARLY MORNING HOURS ON SUNDAY. DRIER AIR QUICKLY MOVES INTO THE REGION SUNDAY AFTERNOON. ANOTHER CHANCE FOR SHOWER AND THUNDERSTORM DEVELOPMENT EXISTS ACROSS EASTERN SOUTH DAKOTA ALONG A COLD FRONT LATE SUNDAY INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:58 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 30 min |
| May 26, 9:59 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde, Sully | 46 min |
| May 26, 10:39 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 66 min |
| May 26, 10:54 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, McPherson | 51 min |
| May 26, 11:20 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 25 min |
| May 26, 11:31 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 44 min |
| May 26, 11:43 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 32 min |
| May 27, 12:28 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey | 29 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.